New Mexico, 2007

Hail and Damaging Wind in New Mexico, July 4, 2007

July 4, 2007 · NWS ABQ · 4 events in 3 counties and zones

A strong low level easterly flow brought plenty of moisture into eastern and central New Mexico for the 4th of July. This helped spark plenty of showers and thunderstorms over the eastern three quarters of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong low level easterly flow brought plenty of moisture into eastern and central New Mexico for the 4th of July. This helped spark plenty of showers and thunderstorms over the eastern three quarters of the state. heavy rain, strong winds and hail were reported in these areas, with the|largest hail focused over central New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 4, 2:00 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 4, 2:00 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT WED JUL 4 2007

.DISCUSSION...DEWPOINTS HAVE INCREASED LAST 24 HOURS FROM 5 TO 15
DEGREES OVER RIO GRANDE VALLEY AND CONTDVD...EVEN OUT AT KGUP AND
KFMN. HASN/T MIXED OUT YET THIS AFTERNOON EVEN THOUGH THE BIG JUMP
ONLY STARTED TO SHOW UP AROUND MIDMORNING AT KGUP. IN
ADDITION...SHIFT IN STEERING FLOW LOOKS EVIDENT ON AZTEC
PROFILER...SO EXPECT STORMS DEVELOPING OVER SOUTHWEST COLORADO HIGH
TERRAIN COULD DRIFT INTO NW PLATEAU LATE THIS AFTERNOON OR THIS
EVENING.  CONVECTION GOT OFF TO A QUICK START...BY 10 AM...OVER THE
EAST SLOPES SANGRE DE CRISTO MOUNTAINS. MEANWHILE...UPPER HIGH
CENTER HAS EXPANDED INTO THE GREAT BASIN AS WAS PREVIOUSLY INDICATED.

DISTURBANCE OVER WESTERN KANSAS THIS MORNING IS SHOWN BY GFS TO
ROUND THE CORNER AND THEN MOVE SOUTHWEST IN THE UPPER HIGH
CIRCULATION...AND POSSIBLY IMPACT EAST CENTRAL AND SOUTHEAST NEW
MEXICO LATER TONIGHT AND EARLY THURSDAY. THEREFORE WILL LIKELY BE
MAKING SOME ADJUSTMENTS TO POPS IN THE SHORT TERM.

NAM SUGGESTS ANOTHER GOOD PUSH DOWN THE PLAINS THURSDAY NIGHT WITH
SURFACE HIGH OVER NORTHEAST NEW MEXICO SHOWING UP FRIDAY MORNING.
OTHERWISE...BASIC SHORT TERM TRENDS OF INCREASING MOISTURE AND
INSTAB SHIFTING WESTWARD REMAIN PRETTY MUCH UNCHANGED FROM
YESTERDAY.  EXPECT ANOTHER BOUT OF EAST CANYON WINDS IN THE KABQ
AREA TONIGHT AS WELL AS AGAIN THURSDAY NIGHT.

STILL SOME DIFFICULTY IN DETERMINING HOW MUCH AFFECT THE WEAK AREA
OF LOW PRESSURE ALOFT OVER TEXAS WILL HAVE ON THE FORECAST AREA.
MOISTURE HAS INCREASED DUE TO THE NORTHEAST FLOW...BUT MODELS
CONTINUE TO FLIP FLOP.  THE QUESTION REMAINS WHETHER OR NOT THE
RIDGE WILL BUILD STRONGLY ENOUGH TO KEEP THE LOW PRESSURE AREA AT
ARMS LENGTH AND AWAY FROM THE FORECAST AREA...OR ALLOW IT TO DRIFT
WESTWARD SUFFICIENTLY TO INFLUENCE THE WEATHER OVER EASTERN NEW
MEXICO...THE LATTER BASED ON THE LATEST VERSION OF THE ECMWF.  THE
GFS INDICATES THE RIDGE WILL RETROGRADE A BIT...ALLOWING ANY
DISTURBANCE IN THE NORTHWEST FLOW AS WELL AS ASSOCIATED SURFACE
FRONTS...TO AFFECT NORTHERN AND EASTERN NEW MEXICO.  FOR NOW WILL
STICK WITH THE STANDARD ISSUE GRIDS FOR THE WEEKEND AND EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  97  65  93 /  20  10  30  20
GALLUP..........................  54  92  54  87 /  20  20  30  20
GRANTS..........................  59  89  57  86 /  30  20  30  20
GLENWOOD........................  56  94  56  92 /  30  20  20  30
CHAMA...........................  50  82  46  80 /  30  30  30  20
LOS ALAMOS......................  56  79  57  83 /  40  20  20  10
RED RIVER.......................  43  74  43  72 /  40  30  20  20
TAOS............................  55  83  50  84 /  50  20  20  10
SANTA FE........................  57  84  55  84 /  50  20  20  20
SANTA FE AIRPORT................  62  87  57  86 /  40  20  20  10
ESPANOLA........................  62  89  58  89 /  40  20  20  10
ALBUQUERQUE HEIGHTS.............  67  90  66  89 /  30  20  20  10
ALBUQUERQUE VALLEY..............  66  92  62  90 /  30  20  20  10
ALBUQUERQUE FOOTHILLS...........  66  87  62  87 /  40  20  20  10
ALBUQUERQUE WEST MESA...........  66  92  63  91 /  30  20  20  10
SOCORRO.........................  64  92  63  91 /  30  20  20  10
SANDIA PARK/CEDAR CREST.........  58  79  57  84 /  40  30  20  20
MORIARTY/ESTANCIA...............  57  83  56  84 /  50  30  20  20
CARRIZOZO.......................  61  87  59  84 /  50  30  10  10
RUIDOSO.........................  53  81  53  82 /  40  30  10  20
RATON...........................  54  84  52  84 /  30  30  10  10
LAS VEGAS.......................  53  82  50  81 /  40  30  20  20
ROY.............................  57  82  55  82 /  20  20  10  10
CLAYTON.........................  59  85  60  87 /  30  10  10  10
SANTA ROSA......................  61  88  58  88 /  30  20  10  10
TUCUMCARI.......................  65  89  62  90 /  30  20  10  10
FORT SUMNER.....................  65  87  63  87 /  30  20  10  10
CLOVIS..........................  64  85  62  87 /  40  20  10  10
PORTALES........................  64  86  62  86 /  40  20  10  10
ROSWELL.........................  68  90  65  90 /  40  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 4, 4:40 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 AM MDT WED JUL 4 2007

NMZ001>021-026-051200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
540 AM MDT WED JUL 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON MAINLY FROM
THE EASTERN SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND EXPANDING
SOUTHWARD MAY PRODUCE LOCALLY GUSTY WINDS AND A FEW MINUTES OF
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHY

In the hours before

Special weather statement, Jul 4, 2:05 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT WED JUL 4 2007

NMZ005-042130-
NORTHEAST HIGHLANDS-
305 PM MDT WED JUL 4 2007

...STRONG THUNDERSTORM MOVING OVER COLFAX COUNTY...

AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
PEA TO DIME SIZE HAIL 13 MILES WEST OF RATON CREWS AIRPORT. MOVEMENT
WAS SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 64 BETWEEN RATON
CREWS AIRPORT AND CIMARRON.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

GUYER
Special weather statement, Jul 4, 2:13 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
313 PM MDT WED JUL 4 2007

NMZ003-004-042145-
SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
313 PM MDT WED JUL 4 2007

...STRONG THUNDERSTORM MOVING OVER EXTREME NORTHEASTERN SANTA FE
COUNTY...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES EAST OF CUNDIYO.
MOVEMENT WAS SOUTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE FOREST SERVICE ROAD 306
NEAR THE BORREGO MESA RECREATION AREA...NAMBE FALLS...AND CHUPADERO.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

GUYER
Special weather statement, Jul 4, 2:29 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
329 PM MDT WED JUL 4 2007

NMZ005-042215-
NORTHEAST HIGHLANDS-
329 PM MDT WED JUL 4 2007

...STRONG THUNDERSTORM MOVING OVER CENTRAL COLFAX COUNTY...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
PEA TO DIME SIZE HAIL 10 MILES SOUTHWEST OF RATON CREWS AIRPORT.
MOVEMENT WAS SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 64 BETWEEN RATON
CREWS AIRPORT AND CIMARRON.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

GUYER
Special weather statement, Jul 4, 2:33 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
333 PM MDT WED JUL 4 2007

NMZ008-014-042200-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-WEST CENTRAL MOUNTAINS-
333 PM MDT WED JUL 4 2007

...STRONG THUNDERSTORM MOVING OVER EAST CENTRAL CATRON COUNTY...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES EAST OF OLD HORSE
SPRINGS. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 12 BETWEEN OLD
HORSE SPRINGS AND DATIL.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

GUYER
Special weather statement, Jul 4, 3:14 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
414 PM MDT WED JUL 4 2007

NMZ003-010-042300-
SANDIA/MANZANO MOUNTAINS-UPPER RIO GRANDE VALLEY-
414 PM MDT WED JUL 4 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHEASTERN SANDOVAL COUNTY...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR SAN FELIPE PUEBLO. MOVEMENT
WAS SOUTHWEST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALGODONES AND SANTA ANA
PUEBLO. THIS STORM WILL MOVE INTO THE HIGHWAY 550 CORRIDOR NEAR
BERNALILLO BY 500 PM.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
Special weather statement, Jul 4, 3:28 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
428 PM MDT WED JUL 4 2007

NMZ014-042300-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-
428 PM MDT WED JUL 4 2007

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CATRON COUNTY...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR GLENWOOD. THE STRONG
THUNDERSTORM WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALMA...MOGOLLON AND
PLEASANTON.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

GUYER

The radar

The Albuquerque radar (KABX), 49 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sandoval

When
July 4, 3:35 PM MST
Where
Sandoval County, Algodones
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.450, -106.430

Hail, Sandoval

When
July 4, 3:40 PM MST
Where
Sandoval County, Algodones
Measured
1 in hail
Reported by
Public
Coordinates
35.450, -106.430

Hail, Bernalillo

When
July 4, 4:19 PM MST
Where
Bernalillo County, Albuquerque
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.080, -106.570

Thunderstorm Wind, De Baca

When
July 4, 4:35 PM MST
Where
De Baca County, 5 mi S of Ft Sumner
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.398, -104.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31326, 31327, 31328, 31330.